Tuesday, July 19, 2011

Two months after Synthroid

Today I had my first follow-up after starting on Synthroid (synthetic thyroid hormone) two months ago. The diagnosis: my levels were quite low (as I thought). Here's what happened:

When I went in for my last appointment, my thyroid wasn't completely ablated (killed off) yet, so my doctor was hesitant to start me off with a normal dose. But she also didn't want to leave me suffering with nothing. So she started me on a low dose. This meant that after it got into my system--which takes about two weeks, I had a week or so of feeling good. But the dose soon proved to be far too low, leaving me feeling worse and worse as the weeks passed by.

Now she's bumped me up quite a bit, so I should be feeling better in about two weeks. In another two months, I'll go back in for blood work and she'll re-evaluate the dosage. If it's still low, she'll bump it up again.

But from what she's said, I'm a strange case--both in that I had a reaction to PTU months ago and because my thyroid took longer than normal to die off. Also, I haven't gained as much weight as she expected. (I can't help it. I feel stuffed after eating so little...) So if you are wondering if my experience is representative...well, apparently not.

So I'm strange. What else is new?

Also interesting to note: from what the doc says, as long as I wait at least a half hour before eating anything or taking any other medications, I should start having good days in two weeks. In other words, waiting longer before eating and sitting up after taking the drug shouldn't matter. Guess we'll find out...

For now, I'm going to get another cup of coffee so I can get something accomplished today.

Wednesday, July 13, 2011

Four months after RAI treatment...

I'm not feeling the best today, so I can't promise this article will be the best I've written--or the cheeriest. I have promised that I would write an update though, so here goes.

The last month and half (since I wrote last) has been a bit of a rollercoaster--much like the months that preceeded it. I've had good days, and overall, I'd say there have been many more good days than bad. But have I felt like I did before Graves' Disease? Certainly not. Not yet.

The biggest difficulty of the last two months (since I saw the endocrinologist last) has been adjusting to Synthroid (synthetic thyroid horomone). There's a few things about Synthroid I wasn't told when I went on it, which I had to learn the hard way:
  1. It should be taken in the morning, an hour before you eat anything.
  2. It should be taken with a full glass of water.
  3. It should be taken alone. No other drugs can be taken at the same time.
  4. You should not lay back down after taking it.
Violating any of these rules can inhibit the drug's absorbtion. And this means a very bad day for me. I don't know if it works exactly the same for everyone; I just know this is how it's been for me.

I had to learn each of these things the hard way, which is part of what has caused the rollercoaster that has been the last couple of months. Each time I caught on to something, I'd feel a bit better. But overall, I have not had the energy I once had (my house shows it--inside and out). Now that I'm about to my new endocrinologist appt, I'm also having some of my old symptoms again.

Here are some of them:

  1. I get confused and disoriented. This appears to be worse when I'm in public, but sometimes even when it's just me and my husband. But again, this appears to depend on the day or the time of day. (I'm at my best early in the day and at my worse from about 2-6:00p.m....I don't know why). Running simple errands can be difficult. Today, I got lost once in a store I've been in a hundred times and arrived home to find that for the first time ever, I'd left my front door unlocked.
  2. Sometimes I still get so tired that even caffeine can't help. Thankfully, I teach and am off for the summer. Yesterday, for example, I had to stop work (I write books) and lay down. Too tired to even set an alarm, I woke up two hours later. I only woke up because my body hurt because I'd been out cold and apparently hadn't moved at all since I'd fallen asleep.
  3. Lately, I've been getting chest pains again. Hopefully, this is nothing. But it doesn't feel like nothing, and it makes me very thankful for my upcoming doctor's appt. next week.
Again, this isn't necessarily typical; this is just my experience. I've heard from others that they were feeling great from the point of getting RAI on. Just as the symptoms before RAI differ from person to person, I'm sure the after effects vary as well.

One more thing: about diet and weight gain. My appetite is still quite small, though it's grown a bit in the last few weeks. My weight has been a bit difficult to keep stable (it's not like being hyperactive) but overall I've only gained about five pounds. Mostly, I feel like I've gained more than I actually have. (I keep saying I'm huge and my husband says I'm crazy.)

I'm still working on what's probably the most important part of this whole journey: learning to relax. Unfortunately, I still have a long way to go. (Even on the tired, confused days, I keep trying to work--like now...)

On that note, I'm going to try to stop everything for a while and rest.